Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 23, NWS Honolulu, HI

November 22, 2008Honolulu County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 22, 2008, 7:13 AM HST for Honolulu County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2008, 7:13 AM HST (17:13 UTC)
Expired
Nov 22, 2008, 11:44 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI

County Honolulu County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.2 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 221713
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
713 AM HST SAT NOV 22 2008

...LOCALLY GUSTY WINDS ON OAHU AND MOLOKAI...

.A DEVELOPING SURFACE TROUGH NEAR THE ISLANDS IS PRODUCING GUSTY
NORTH WINDS ON OAHU AND MOLOKAI. THE TROUGH WILL MOVE WEST LATER
TODAY...AND WINDS WILL SUBSIDE. 

HIZ005>013-230200-
/O.NEW.PHFO.WI.Y.0023.081122T1713Z-081123T0200Z/
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-
713 AM HST SAT NOV 22 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

WINDS GUSTS TO 50 MPH HAVE BEEN OBSERVED IN WAIANAE...RADAR SHOWS
SUSTAINED 30 MPH WINDS OVER MOLOKAI. THESE WINDS ARE EXPECTED TO
CONTINUE THROUGH THE MORNING. WINDS WILL GRADUALLY EASE IN THE
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BIRCHARD
1 follow-up statement
000 
WWHW70 PHFO 222144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1144 AM HST SAT NOV 22 2008

...WIND ADVISORY CANCELLED FOR OAHU AND MOLOKAI...

.GUSTY NORTHERLY WINDS OVER OAHU AND MOLOKAI HAVE SUBSIDED SINCE
EARLIER THIS MORNING. A SURFACE TROUGH THAT HAD BEEN EAST OF MOLOKAI
THIS MORNING IS NOW DRIFTING TOWARD THE WEST...AND WINDS HAVE
EASED OVER THE ISLANDS.

HIZ005>013-222245-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-081123T0200Z/
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-
1144 AM HST SAT NOV 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE GUSTY NORTHERLY WINDS OF THIS MORNING HAVE SUBSIDED...AND ARE
NOW BELOW ADVISORY LEVELS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 22, 3:35 AM HST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 22, 3:35 AM HST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SAT NOV 22 2008

.SYNOPSIS...
UNSTABLE SOUTHEAST WIND FLOW WILL CONTINUE ACROSS THE ISLANDS
THROUGH SUNDAY MORNING...RAISING THE PROBABILITY FOR HEAVY SHOWERS
AND THUNDERSTORMS. MODERATE TO FRESH TRADE WINDS WILL RETURN SUNDAY
AFTERNOON THROUGH WEDNESDAY...THEN DECREASE AND SWITCH TO
SOUTHEASTERLIES THANKSGIVING DAY AND FRIDAY. A COLD FRONT IS
EXPECTED TO REACH THE ISLANDS DURING THE DAY FRIDAY.

&&

.DISCUSSION...
AN UPPER LOW 270 MILES NORTHWEST OF KAUAI WILL KEEP OUR AIRMASS
UNSTABLE THROUGH THE WEEKEND. AN INDUCED SURFACE TROUGH WEST OF THE
ISLANDS HAS CAUSED WINDS TO VEER TO SOUTHEASTERLIES ACROSS MOST OF
THE STATE. SATELLITE LOOP SHOWS ABUNDANT MOISTURE FROM THE DEEP
TROPICS MOVING ACROSS THE ISLANDS. LATEST COMPLETE SOUNDINGS SHOW
UP TO 2 INCHES OF PRECIPITABLE WATER ALONG WITH K-INDEX VALUES IN
THE HIGH TEENS TO THE 30S. THERE IS NO CAPPING INVERSION.

SO FAR OVER THE PAST 12 HOURS...RADAR SHOWS THAT HEAVY SHOWERS AND
THUNDERSTORMS WERE LIMITED TO WATERS AROUND KAUAI...OAHU AND
MOLOKAI. A BIT OF THIS ACTIVITY CREPT ACROSS PORTIONS OF KAUAI AND
SOUTHEAST OAHU LAST EVENING. THIS ACTIVITY DECREASED ENOUGH OVER
KAUAI TO ALLOW THE FLOOD ADVISORY TO EXPIRE FOR THAT ISLAND AT 2 AM
HST. HOWEVER...INSTABILITY...DEEP MOISTURE AND WEAK SURFACE
CONVERGENCE REMAIN. THE EASTWARD SPREAD OF HEAVY SHOWERS AND
THUNDERSTORMS IS GOVERNED BY HOW FAR EAST THE UPPER LOW WEST OF
KAUAI MOVES AND BY HOW MUCH CLEARING OCCURS ACROSS THE EASTERN
ISLANDS. CLEARER SKIES MEANS MORE DAYTIME HEATING AND THE GREATER
LIKELIHOOD FOR AFTERNOON AND EVENING CONVECTION. MODELS SHOW THE
UPPER LOW WILL MOVE CLOSER TO THE ISLANDS THROUGH TODAY...BUT IT
REMAINS UNCERTAIN HOW MUCH CLEARING WILL OCCUR ACROSS THE EASTERN
ISLANDS. BECAUSE OF THIS UNCERTAINTY...THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT FOR ALL OF THE MAIN HAWAIIAN ISLANDS UNTIL EARLY
SUNDAY MORNING.

MODELS SHOW THE UPPER LOW NORTHWEST OF KAUAI WILL MOVE WESTWARD BY
SUNDAY EVENING...DRAGGING THE SURFACE TROUGH AWAY WITH IT. THIS WILL
ALLOW A RETURN TO TRADE FLOW MONDAY THROUGH WEDNESDAY. GFS SHOWS
RETURNING TRADES MAY BE STRONG ENOUGH TO REQUIRE SMALL CRAFT
ADVISORIES FOR A PORTION OF LOCAL WATERS AND CHANNELS SUNDAY
EVENING. BY THURSDAY...A COLD FRONT APPROACHING FROM THE NORTHWEST
WILL CAUSE WINDS TO VEER BACK TO SOUTHEASTERLIES. GFS SHOWS THIS
FRONT WILL REACH KAUAI DURING THE DAY FRIDAY. IT IS TOO SOON TO TELL
HOW MUCH RAINFALL WILL OCCUR WITH THIS NEXT EVENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ALL MAIN
HAWAIIAN ISLANDS.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 5:26 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 21, 8:13 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Nov 21, 8:57 PM HSTSpecial Marine WarningHFO51 min
Nov 21, 10:28 PM HSTMarine Weather StatementHFO14 hr
Nov 22, 7:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 22, 7:29 AM HSTSmall Craft AdvisoryHFO8 hr
Nov 22, 8:06 AM HSTAreal Flood AdvisoryHFOHonolulu119 min
Nov 22, 9:47 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 22, 11:49 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 22, 12:34 PM HSTMarine Weather StatementHFO3 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.